Alert archive / Oregon / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 5, NWS Pendleton, OR
NWS Pendleton, OR issued this severe thunderstorm warning at Aug 2, 2021, 1:45 PM PDT for Crook County, Oregon. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 2, 2021, 1:45 PM PDT (20:45 UTC)
- Expired
- Aug 2, 2021, 2:12 PM PDT
- In force
- 27 min
- Issued by
- NWS Pendleton, OR
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Crook County, OR
The radar
The Pendleton radar (KPDT), 220 km from the middle of the area, began a volume at 20:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Salem/Mcnary, OR (KSLE), launched 12:00Z, 8.8 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1459 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 10 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
123 WUUS56 KPDT 022045 SVRPDT ORC013-022130- /O.NEW.KPDT.SV.W.0005.210802T2045Z-210802T2130Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Pendleton OR 145 PM PDT Mon Aug 2 2021 The National Weather Service in Pendleton Oregon has issued a * Severe Thunderstorm Warning for... Northwestern Crook County in central Oregon... * Until 230 PM PDT. * At 145 PM PDT, a severe thunderstorm was located 7 miles northeast of Alfalfa, or 12 miles south of Prineville, moving northeast at 10 mph. HAZARD...Quarter size hail. SOURCE...Public. IMPACT...Damage to vehicles is expected. * Locations impacted include... Prineville and Post. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4404 12079 4430 12106 4453 12072 4419 12030 TIME...MOT...LOC 2045Z 218DEG 9KT 4413 12088 HAIL...1.00IN WIND...<50MPH $$ JS
2 follow-up statements
515
WWUS56 KPDT 022104
SVSPDT
Severe Weather Statement
National Weather Service Pendleton OR
204 PM PDT Mon Aug 2 2021
ORC013-022130-
/O.CON.KPDT.SV.W.0005.000000T0000Z-210802T2130Z/
Crook OR-
204 PM PDT Mon Aug 2 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM PDT
FOR NORTHWESTERN CROOK COUNTY...
At 202 PM PDT, a severe thunderstorm was located 10 miles south of
Prineville, moving northeast at 10 mph.
HAZARD...Quarter size hail and torrential rain fall have occurred.
This storm is beginning to weaken.
SOURCE...Public.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Prineville and Post.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4404 12079 4430 12106 4453 12072 4419 12030
TIME...MOT...LOC 2102Z 218DEG 9KT 4416 12084
HAIL...1.00IN
WIND...<50MPH
$$
JS727
WWUS56 KPDT 022112
SVSPDT
Severe Weather Statement
National Weather Service Pendleton OR
212 PM PDT Mon Aug 2 2021
ORC013-022122-
/O.CAN.KPDT.SV.W.0005.000000T0000Z-210802T2130Z/
Crook OR-
212 PM PDT Mon Aug 2 2021
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CROOK COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.
LAT...LON 4404 12079 4430 12106 4453 12072 4419 12030
TIME...MOT...LOC 2108Z 218DEG 9KT 4418 12082
$$
JSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pendleton, OR wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 10:55 AM PDT, 2 hours 50 minutes earlier.
Area forecast discussion, Aug 2, 10:55 AM PDT, 2 hours 50 minutes before
Area Forecast Discussion
National Weather Service Pendleton OR
1055 AM PDT Mon Aug 2 2021
.Updated Aviation Discussion.
.SHORT TERM...Clearing skies across central Oregon, combined with
HREF-suggested MUCAPE values in the 500-1000 J/kg range, ample
surface dew points in the 40s and 50s, and a subtle shortwave
embedded in the SW flow aloft should allow convection to develop
this afternoon and evening across central Oregon. SPC has a
marginal risk out for the region for severe storms, primarily
concerned with the potential for isolated strong downdrafts.
Associated with the thunderstorm threat, a Red Flag Warning is in
effect this afternoon and evening across central Oregon.
Afternoon highs of 90 to just over 100 for the region, highest in
the Basin and adjacent lowlands. Haze and smoke will persist
through the period. 86
.AVIATION...18Z TAFS...VFR conditions across all sites, with the
exception of PSC which is and has been IFR since 11Z due to HZ
producing VSBY's of 1 1/2SM. This should slowly improve this
afternoon but will still hover between MVFR and IFR due to the 2SM
to 3SM VSBY's. PDT/YKM/ALW are expected to drop to MVFR this
afternoon as well for 4SM to 5SM VSBY's. There is also a potential
for isolated thunderstorms for RDM/BDN starting at 20Z. 75
&&
.PREV DISCUSSION... /issued 445 AM PDT Mon Aug 2 2021/
.SHORT TERM...Today through Tuesday...The plume of high
precipitable water air is gradually shifting to the north and east
of the area but a subtle shortwave trough embedded in the sw flow
aloft will help trigger a few thunderstorms in central Oregon by
early afternoon. This activity will then lift newd and weaken this
evening before ending. Forecast Soundings in central Oregon show
moderate instability and a deep mixed boundary layer so gusty
outflow winds will accompany the storms. SPC has the region in a
marginal risk for severe storms today. It will be hot today with
highs 90 to 100 in the lower elevations. A warm night is expected
tonight with lows 65-70 in the lower basins. This will set the stage
for an even warmer day Tuesday with highs in the lower 100s across
the Columbia Basin and adjacent lowlands. An excessive heat watch
will be issued for these areas for Tuesday (and Wednesday). Isolated
thunderstorms will be possible again Tuesday afternoon and evening
across the central and northeast mountains but forcing for upward
motion will be weak and there will be some capping. Haze and smoke
will be around from the area wildfires through the period. 78
Tuesday night into Wednesday, lingering precipitation is possible
across the John Day Highlands into the Blues, but only a slight
risk. High resolution models also show the haze/smoke across the
region beginning to subside, but some lingering across the Columbia
Basin and Yakima Valley region. For now, continue to show a retreat
of the reduced visibilities into Washington followed by a return
into northern Oregon Wednesday evening before the trough pushes
across our area.
Models are then diverging on precipitation chances for Wednesday,
with the ECMWF completely dry, the GFS light on its chances, and the
NAM a bit more excited. Based on earlier trends, it appears models
have dialed back on our expected rain chances for the forecast
region. The National Blend continues to give us at least a 20-30%
chance for the forecast region, so have elected to remain with this
solution for now.
.LONG TERM...Thursday through Monday...With a more progressive
weather pattern developing, the ensemble models are beginning to
have their differences. The ECMWF Ensemble Mean is faster pushing
the first upper level low/trough east Thursday evening and moves the
next low over central BC Friday afternoon resulting in slight
troughiness over WA. Meanwhile, the GFS Ensemble Mean is slower in
pushing the first low/trough east late Thursday night and digging
the next low deeper and farther south resulting in more troughiness
extending into northern Oregon Friday night. PWATs are a little
higher with the second system according to the ECMWF while the GFS
is a little drier. Despite these differences, there should be a good
chance of showers and thunderstorms Thursday and Thursday night. At
this time, the system over BC primarily affects WA, but a slight
chance of showers and thunderstorms will continue over the mountains
Friday and Saturday. Drier northwest flow is expected to develop in
its wake Sunday into Monday. Generally speaking, the Cluster 500 MB
Heights all show a trend more towards the ECMWF solution with
respect to the second low remaining over central/southern BC.
The minor differences in the Mean Ensembles become stark differences
in the deterministic models, especially with the second system
Friday into Saturday. The first low swings through Thursday into
Thursday night with the ECMWF faster and farther north while the GFS
moves it through northern CA and northern NV. If the GFS solution
pans out, it will primarily affect southern Oregon. There will be a
short-lived break between it and the next system over BC. Again,
the ECMWF is faster and farther north as the system swings through
southern BC Friday and Friday night. Meanwhile, the GFS swings it
through central WA late Friday afternoon into Saturday morning. With
these difference, will keep precipitation confined to the mountains.
As noted earlier, they both show dry, northwest flow builds in its
wake as an amplifying ridge builds over the eastern Pacific. Earle
.FIRE WEATHER...A red flag warning is in effect from noon until
11 pm for Oregon zones 610 611 and 640 for isolated to scattered
thunderstorms producing abundant lightning and gusty outflow
winds. Storms will develop by early afternoon and then move
northeastward through this evening. There will be some rain with
the storms but some of it will evaporate before reaching the
ground due to a dry sub cloud layer. 78
&&
.PRELIMINARY POINT TEMPS/POPS...
PDT 98 69 102 66 / 0 0 10 10
ALW 99 71 104 71 / 0 0 0 10
PSC 100 73 104 72 / 0 0 0 10
YKM 99 71 102 69 / 0 10 0 10
HRI 101 70 105 70 / 0 0 0 10
ELN 97 68 99 66 / 0 0 0 10
RDM 97 61 99 61 / 20 20 10 10
LGD 94 66 97 64 / 0 0 20 20
GCD 97 66 100 64 / 20 20 20 20
DLS 101 74 105 73 / 0 10 0 10
&&
.PDT WATCHES/WARNINGS/ADVISORIES...
OR...Excessive Heat Watch from Tuesday morning through Wednesday
evening for ORZ041-044-507-508.
Red Flag Warning from noon today to 11 PM PDT this evening for
ORZ610-611-640-642.
WA...Excessive Heat Watch from Tuesday morning through Wednesday
evening for WAZ024-026>029-521.
&&
SHORT TERM...91/86
LONG TERM....75
AVIATION...75In the hours before
Local storm report, Aug 2, 1:44 PM PDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
144 PM PDT MON AUG 2 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1255 PM HAIL 8 SE BEND 43.98N 121.20W
08/02/2021 E1.00 INCH DESCHUTES OR PUBLIC
REPORT RELAYED BY TV OF HAIL SLIGHTLY LARGER THAN AN INCH
8.5 MILES SE OF BEND
&&
RQBThe office that day
Everything else NWS Pendleton, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 2:46 AM PDT | Excessive Heat Watch | PDT | Gilliam, Morrow, Sherman, Umatilla, Wasco, Wheeler | 11 hr |
| Aug 2, 3:27 AM PDT | Red Flag Warning | PDT | 20 hr | |
| Aug 2, 1:21 PM PDT | Severe Thunderstorm Warning | PDT | Crook | 24 min |
| Aug 2, 2:06 PM PDT | Heat Advisory | PDT | Gilliam, Morrow, Sherman, Umatilla, Wasco, Wheeler | 57 hr |
Nearby
Severe Thunderstorm Warnings in Oregon, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.